Home » Uncategorized » Differences in ibuprofen and acetaminophen

Differences in ibuprofen and acetaminophen

 

When parents bring their children to the doctors’, one of the most frequently asked questions is, “What medication can we give our children at home?” Children can generally be given over the counter (OTC) medication to safely reduce pain, fever and inflammation. Among the many medications that are available over the counter, acetaminophen and ibuprofen are usually the ones parents try before bringing their children to the doctor’s office. It is very important for parents to know the difference between these two medications.

Acetaminophen (paracetamol)
(Brand name: Tylenol, APAP, MAPAP, Little fevers, etc.)

  • This medication inhibits synthesis of prostaglandins in the central nervous system, which reduces the effects of pain. It also acts as a fever reducer by targeting the hypothalamic heat-regulating center. This action helps disperse heat. When taken orally, people usually feel relief in less than one hour and it lasts four to six hours. This medication is primarily absorbed in the small intestine and is eliminated in urine.
  • Acetaminophen can be taken with or without food. It should be taken with food if an upset stomach occurs. Children can use it as suppository rectally. In general, acetaminophen can be given to infants younger than 6 months.
  • The new infant acetaminophen concentration (160 mg/5 mL) is available. All children’s liquid acetaminophen products will now be the same 160 mg/5 mL concentration. However, the former infant acetaminophen concentration (80 mg/0.8 mL) may still be available in some pharmacies until supplies run out. Check concentrations closely prior to administering or dispensing.
  • Acetaminophen can cause rash or blood dyscrasias (leukopenia, neutropenia, pancytopenia). If your children have G6PD deficiency, please discuss with the pediatrician prior to taking this medication. Overuse can cause hepatic necrosis. Chronic use may cause renal injury, and sometimes hypersensitivity reactions can occur.
  • Use with caution in patients with liver disease, hepatic impairment, chronic malnutrition or severe renal impairment. Make sure your children drink plenty of fluids while using this medicine.

Ibuprofen:

  • Ibuprofen is a non-steroidal anti-inflammatory (NSAID) drug that blocks chemicals that cause pain and swelling, and lowers fever. The maximum effect for fever reduction is within two to four hours with duration of six to eight hours.
  • Side effects of Ibuprofen can include nausea, vomiting, gastrointestinal irritation and bleeding when not used properly. Please be very cautious when giving this medicine to children. Other adverse reactions include edema, hypertension, increased risk of cardiovascular thrombotic events, dizziness, headache, nervousness, exfoliative dermatitis, pruritus, rash, Stevens-Johnson syndrome, toxic epidermal necrolysis, fluid retention, anemia, increase bleeding time, liver failure, vision changes, tinnitus, renal dysfunction and hypersensitivity reactions.
  • Acetaminophen does not have anti-inflammatory like ibuprofen does. That is why ibuprofen is also used to treat inflammatory diseases and rheumatoid disorders including juvenile idiopathic arthritis (JIA), rheumatoid arthritis, osteoarthritis, gout attacks and migraine headaches. In premature neonates, ibuprofen lysine (NeoProfen) may be used to close to to close patent ductus arteriosus.
  • For children with a severe or persistent sore throat or a sore throat that includes symptoms such as high fever, headache, nausea and vomiting, consult a health care provider immediately. Do not use ibuprofen for treatment of sore throats for more than two days. Also, do not use as a treatment for sore throats in children under three years of age, unless directed by physician.
  • Different from acetaminophen, safety and efficacy of oral dosage forms of ibuprofen have not been established in infants under six months of age.

Hopefully this information will give parents some understanding when choosing medication to use safely prior to coming to the doctors. Parents can also ask the pharmacist any questions related to the medication, or refer to the information inserts inside the medicine packages.

About Dr. Santi Budiasih

Santi Budiasih attended the University of Indonesia and completed her residency training at the University of Nebraska/Creighton University, Children’s Hospital in Omaha, Nebr. Her medical interests include well baby / well child care, adolescent health and sports medicine.

2 Responses to Differences in ibuprofen and acetaminophen

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

Disclaimer: The information found on Affinity's blog is a general educational aid. Do not rely on this information or treat it as a substitute for personal medical or health care advice, or for diagnosis or treatment. Always consult your physician or other qualified health care provider as soon as possible about any medical or health-related question and do not wait for a response from our experts before such consultation. If you have a medical emergency, seek medical attention immediately.

The Affinity Health System blog contains opinions and views created by community members. Affinity does endorse the contributions of community members. You should not assume the information posted by community members is accurate and you should never disregard or delay seeking professional medical advice because of something you have read on this site.